Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 237, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 29, 2008, 4:29 PM CDT for Loving County, Winkler County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2008, 4:29 PM CDT (21:29 UTC)
- Expired
- Jul 29, 2008, 5:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Loving County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 110 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.5 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 306 J/kg
- Mixed-layer CIN
- -260 J/kg
- Mixed-layer LCL
- 1824 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 292129 SVRMAF TXC301-495-292230- /O.NEW.KMAF.SV.W.0237.080729T2129Z-080729T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 429 PM CDT TUE JUL 29 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL WINKLER COUNTY IN WEST TEXAS... EASTERN LOVING COUNTY IN WEST TEXAS... * UNTIL 530 PM CDT * AT 422 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED OVER EAST CENTRAL LOVING COUNTY...OR 18 MILES WEST OF KERMIT...MOVING SOUTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... EASTERN LOVING COUNTY... TEXAS STATE HIGHWAY 302 BETWEEN MILE MARKERS 188 AND 214... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 3173 10322 3172 10352 3198 10350 3199 10329 TIME...MOT...LOC 2128Z 003DEG 4KT 3189 10339 $$
1 follow-up statement
000 WWUS54 KMAF 292155 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 455 PM CDT TUE JUL 29 2008 TXC301-495-292230- /O.CON.KMAF.SV.W.0237.000000T0000Z-080729T2230Z/ WINKLER TX-LOVING TX- 453 PM CDT TUE JUL 29 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR EASTERN LOVING AND WEST CENTRAL WINKLER COUNTIES... AT 451 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL... AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED OVER EAST CENTRAL LOVING COUNTY...OR ABOUT 16 MILES NORTHEAST OF MENTONE...MOVING SOUTH AT 5 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE... EAST CENTRAL LOVING COUNTY AND WEST CENTRAL WINKLER COUNTY... TEXAS STATE HIGHWAY 302 BETWEEN MILE MARKERS 188 AND 214... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. LAT...LON 3173 10322 3172 10352 3198 10350 3199 10329 TIME...MOT...LOC 2153Z 003DEG 4KT 3186 10339 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:55 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 29, 2:55 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 255 PM CDT TUE JUL 29 2008 .DISCUSSION... NORTHWEST FLOW ALOFT PREVAILED OVER THE REGION THIS AFTERNOON ON THE SOUTHERN EXTENT OF AN UPPER TROUGH OVER THE CENTRAL PLAINS. MEANWHILE...A SURFACE LOW WAS LOCATED OVER THE PERMIAN BASIN WITH AN OUTFLOW BOUNDARY EXTENDING FROM THE UPPER TRANS PECOS EAST SOUTHEASTWARD INTO WEST CENTRAL TEXAS. THINK CONVECTION WILL DEVELOP ALONG THESE LOW LEVEL FEATURES IN ADDITION TO THE HIGHER TERRAIN THROUGH LATE THIS AFTERNOON...AND WILL CARRY THE BEST POPS ALONG AND SOUTH OF THESE AREAS OVERNIGHT. INSTABILITY HAS CROPPED UP OVER MOST OF THE AREA THIS AFTERNOON...WITH SFC BASED CAPES GENERALLY AROUND 1000 TO 200 J/KG. THE MAIN THREAT FROM ANY STORMS WILL BE HEAVY RAINFALL DUE TO THE MOISTURE AVAILABLE...BUT A STORM OR TWO COULD PRODUCE HAIL. 0 TO 6 KM BULK SHEAR ONLY AROUND 20KT WILL PREVENT MORE WIDESPREAD STRONGER STORMS. MORE NORTHERLY...BUT STILL DIFFLUENT...FLOW ALOFT WILL PREVAIL OVER THE AREA WEDNESDAY. THE BEST LOW LEVEL CONVERGENCE WILL SHIFT FURTHER SOUTH BY THEN DUE TO ANY OVERNIGHT CONVECTION AND SAID SURFACE LOW MIGRATING FURTHER SOUTH DURING THE DAY WEDNESDAY. SINCE A SHORTWAVE OR TWO WILL SUPPLY MID LEVEL SUPPORT WENT AHEAD AND UPPED POPS OVER THE SOUTHERNMOST PORTIONS OF THE CWA. SOME CONVECTION COULD ALSO DEVELOP ALONG THE HIGHER TERRAIN AS ANOTHER SHORTWAVE TROUGH CIRCUMNAVIGATING THE UPPER RIDGE OVER THE FOUR CORNERS COULD AID DEVELOPMENT WITHIN THE UNSTABLE AIRMASS OVER THE HEATED TERRAIN. THE UPPER RIDGE WILL THEN MIGRATE EASTWARD...AND BE CENTERED OVER THE CENTRAL PLAINS BY THE WEEKEND. EXPECT A MINIMAL AMOUNT OF CONVECTION ON THURSDAY AND FRIDAY BEFORE AN INVERTED UPPER TROUGH TRAVERSES THE AREA SATURDAY. HAVE RELEGATED LO ORDER POPS OVER THE HIGHER TERRAIN THIS WEEKEND. TEMPERATURES WILL BE A REAL BEAR AS CLOSE PROXIMITY OF UPPER RIDGE...AND RAIN CHANCES THROUGH THE NEAR TERM WILL AFFECT EVENTUAL READINGS. HAVE GONE WITH SLIGHTLY COOLER THAN MOS WHERE PRECIPITATION IS EXPECTED THROUGH WEDNESDAY. HAVE THE HOTTEST TEMPERATURES WEDNESDAY THROUGH FRIDAY...BUT WENT CLOSER TO NORMAL THIS WEEKEND DUE TO THE PASSING OF THE INVERTED UPPER TROUGH. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 73 97 72 98 / 40 20 20 10 CARLSBAD NM 70 98 71 100 / 20 10 20 0 DRYDEN TX 74 97 75 97 / 30 40 20 20 FORT STOCKTON TX 73 97 74 98 / 40 20 20 10 GUADALUPE PASS TX 62 86 67 92 / 30 20 20 10 HOBBS NM 69 95 70 98 / 20 10 20 0 MARFA TX 63 90 61 91 / 50 30 20 10 MIDLAND INTL AIRPORT TX 71 97 71 98 / 40 20 20 0 ODESSA TX 72 97 72 98 / 40 20 20 0 WINK TX 74 100 72 101 / 30 20 20 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 77/67
Hazardous weather outlook, Jul 29, 12:56 PM CDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1256 PM CDT TUE JUL 29 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-301800- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1256 PM CDT TUE JUL 29 2008 /1156 AM MDT TUE JUL 29 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING OVER WEST TEXAS...WITH MORE ISOLATED SHOWERS AND THUNDERSTORMS OVER SOUTHEASTERN NEW MEXICO. THE MAIN THREATS WITH THESE STORMS WILL BE LOCALLY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. AN ISOLATED STORM OR TWO MAY PRODUCE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HIGH TERRAIN AREAS IN WEST TEXAS AND SOUTHEASTERN NEW MEXICO WILL SEE SCATTERED SHOWERS AND THUNDERSTORMS WEDNESDAY AFTERNOON AND OVERNIGHT. THE MAIN THREATS WITH THESE STORMS WILL BE LOCALLY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING AGAIN. FOR THURSDAY AND BEYOND...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jul 29, 3:19 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 319 PM CDT TUE JUL 29 2008 TXZ074-080-081-292045- BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU- 319 PM CDT TUE JUL 29 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL PRESIDIO... NORTHWESTERN BREWSTER AND SOUTH CENTRAL JEFF DAVIS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHEAST OF MARFA AT 319 PM CDT...MOVING SOUTHWEST AT 10 MPH. MARFA...HIGHWAY 17...AND HIGHWAY 90 EAST OF MARFA MAY BE AFFECTED BY THIS STORM. GUSTY WINDS TO 50 MPH... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, Jul 29, 3:55 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 355 PM CDT TUE JUL 29 2008 TXZ074-080-081-292130- BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU- 355 PM CDT TUE JUL 29 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL PRESIDIO... NORTHWESTERN BREWSTER AND SOUTHEASTERN JEFF DAVIS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER PAISANO PASS AT 355 PM CDT...MOVING SOUTH AT 9 MPH. THIS STORM WILL AFFECT THE PAISANO PASS AND HIGHWAY 90 THROUGH 430 PM. GUSTY WINDS TO 45 MPH... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, Jul 29, 4:08 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 408 PM CDT TUE JUL 29 2008 TXZ059-060-292145- WINKLER-LOVING- 408 PM CDT TUE JUL 29 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN LOVING AND WEST CENTRAL WINKLER COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 17 MILES NORTHWEST OF WINK AT 408 PM CDT...MOVING SOUTH AT 10 MPH. MOTORISTS TRAVELING ALONG TEXAS STATE HIGHWAY 302 BETWEEN KERMIT AND MENTONE MAY ENCOUNTER HAZARDOUS DRIVING CONDITIONS AS THIS STORM CROSSES THE HIGHWAY. PEOPLE IN EASTERN LOVING AND WEST CENTRAL WINKLER COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.